Texas, 2011

Damaging Wind in Texas, March 4, 2011

March 4, 2011 · NWS LUB · 1 event in 1 county or zone

A complex of thunderstorms developed over the plains of eastern New Mexico late in the day on the 4th and moved southeastward over the western and central South Plains of west Texas during the evening hours. The storms, occasionally accompanied by cloud-to-ground lightning, produced at least one localized severe wind gust in Lubbock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of thunderstorms developed over the plains of eastern New Mexico late in the day on the 4th and moved southeastward over the western and central South Plains of west Texas during the evening hours. The storms, occasionally accompanied by cloud-to-ground lightning, produced at least one localized severe wind gust in Lubbock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 4, 7:31 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 4, 7:31 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
731 PM CST FRI MAR 4 2011

.UPDATE...
UPDATED TO ADD ISOLATED THUNDERSTORMS OVER WESTERN BORDER ZONES
FOR THE REMAINDER OF THE EVENING. MODEST REFLECTIVITY CORES UP TO
50 DBZ NEAR CLOVIS WITH EVEN BETTER ORGANIZED CONVECTION CURRENTLY
NEAR TUCUMCARI AS UPPER LOW ROTATES SOUTHEAST TOWARDS THE TEXAS
SOUTH PLAINS REGION. SHOWERS HAVING CONSIDERABLE DIFFICULTY
SATURATING LOWER LEVEL DRY LAYERS FURTHER EAST OVER THE EXTREME SOUTH
CENTRAL PANHANDLE...BUT EXPECT WITH TIME AT LEAST A FEW SHOWERS
WILL MAKE IT FURTHER EAST TONIGHT. TEMPERATURES...MEANWHILE...NOT
COOLING VERY QUICKLY THIS EVENING. COLDER AIR STILL FURTHER NORTH
OVER THE NORTHWESTERN PANHANDLE AND NORTHEAST NEW MEXICO. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 540 PM CST FRI MAR 4 2011/

AVIATION...
WINDS WILL REMAIN BREEZY OUT OF THE NORTH AT BOTH TAF SITES
THROUGH THE EVENING AND OVERNIGHT HOURS WITH A SECONDARY COLD
FRONTAL PUSH. AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES
WILL BRING A CHANCE OF RAIN SHOWERS TO BOTH TAF SITES THOUGH
CONFIDENCE IS HIGHER WITH THIS OCCURRENCE AT KLBB THAN AT KCDS.
CIGS WILL LIKELY BECOME MVFR AT KLBB AFTER MIDNIGHT WITH POSSIBLE
UPPER END IFR CONDITIONS. DO NOT EXPECT MUCH OF A RESTRICTION TO
THE VISBYS WITH THE RAIN. AND DO NOT EXPECT RESTRICTIONS AT THE
KCDS TERMINAL. WINDS WILL BEGIN TO DIMINISH ON SATURDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 302 PM CST FRI MAR 4 2011/

SHORT TERM...
IN THE WAKE OF A COLD FRONT THAT PUSHED THROUGH THE REGION THIS
MORNING...GUSTY NORTHERLY WINDS HAVE PREVAILED ACROSS THE AREA
TODAY. STILL...WITH ABUNDANT SUNSHINE...TEMPERATURES HAVE WARMED
INTO THE 60S TO LOW 70S AREA-WIDE BY MID AFTERNOON. DESPITE THE BRISK
WINDS...WITH TEMPERATURES GENERALLY RUNNING 10-15 DEGREES COOLER
THAN YESTERDAY...RH VALUES HAVE REMAINED ABOVE CRITICAL LEVELS
TODAY. THE DRIEST CONDITIONS HAVE BEEN ACROSS THE FAR
WESTERN/SOUTHWESTERN SOUTH PLAINS WHERE RH VALUES HAVE FALLEN INTO
THE 15-20 PERCENT RANGE...WHILE MOST OTHER LOCATIONS HAVE REMAINED
BETWEEN 20-30 PERCENT. A RANG-ELAND FIRE DANGER STATEMENT REMAINS IN
EFFECT FOR THE FAR SOUTHWESTERN ZONES FOR ANOTHER COUPLE OF HOURS
GIVEN THE EXTREMELY DRY FUELS...BORDERLINE CRITICAL RH VALUES...AND
BREEZY CONDITIONS. THESE ELEVATED CONDITIONS WILL DIMINISH ONCE DUSK
ARRIVES.

OVERNIGHT...A POSITIVELY TILTED UPPER-LEVEL TROUGH WILL CONTINUE TO
SHOVE EASTWARD OUT NEW MEXICO...DRIVING ANOTHER FRONTAL PUSH THROUGH
THE AREA. MODELS HAVE CONSTANTLY SHOWN PRECIPITATION SIGNALS ALONG
AND IN WAKE OF THIS FRONTAL SURGE WITH ONLY MINOR TIMING
DIFFERENCES. LOWERING CLOUD DECKS AND LIGHT SHOWERS ARE EXPECTED TO
MOVE INTO THE NORTHWESTERN ZONES LATER THIS EVENING AND PUSH
SOUTHWARD THROUGH THE ENTIRE REGION OVERNIGHT. THE BEST CHANCES FOR
ACCUMULATING PRECIPITATION WILL BE ACROSS THE EXTREME SOUTHWESTERN
PANHANDLE AND NORTHERN SOUTH PLAINS...BUT AT LEAST A SLIGHT CHANCE
WILL EXIST ACROSS THE ENTIRE REGION. ALONG AND BEHIND THE FRONTAL
PASSAGE...BREEZY NORTHERLY WINDS ARE EXPECTED WHICH WILL ENHANCE THE
ADVECTION OF COLDER AIR INTO THE AREA. DEPENDING ON THE TIMING OF
THIS PRECIPITATION...THE POTENTIAL FOR SOME LIGHT SNOW TO MIX WITH
THE RAIN EXISTS...ESPECIALLY ACROSS THE FAR NORTHWESTERN ZONES WHERE
TEMPERATURES ARE EXPECTED TO BE COLDEST. THE NAM-12 PARTICULARLY
SUPPORTS THIS THINKING AS 850 MB TEMPERATURES FALL A DEGREE OR TWO
BELOW FREEZING DURING THIS TIME. THUS...HAVE ADDED A MIX OF RAIN AND
SNOW TO THE GRIDS AFTER 06Z TO REFLECT THIS THINKING.

AFTER 12Z...THE PRECIPITATION WILL TAPER OFF AND DRY...COOL AND
BREEZY CONDITIONS WILL PREVAIL DURING THE DAY. GIVEN THE COOL AIR
THAT WILL HAVE FILTERED INTO THE REGION...HIGHS TOMORROW ARE ONLY
EXPECTED TO PEAK IN THE 50S.

LONG TERM...
WIND AND FIRE WEATHER CONCERNS ON TUESDAY THE FOCUS OF THIS FCST
CYCLE. CLOSED MID AND UPPER LEVEL CIRCULATION TO EJECT ONTO THE
CNTL HIGH PLAINS WHILE A 85-90 KT 500 MB JET MOVES ACROSS THE SRN
HIGH PLAINS. THAT COMBINATION WITH DEEP...EFFICIENT MIXING WILL
SET THE STAGE FOR 30 KT WINDS AND RH BELOW 15 PCT. ATTM THIS SETUP
DOES NOT LOOK AS STRONG AS THE ONE THAT AFFECTED THE AREA
SUNDAY...ALTHOUGH TRENDS WILL NEED TO BE WATCHED.

OTHERWISE A PROGRESSIVE UPPER PATTERN CAN BE EXPECTED THROUGH THE
PERIOD AND GENERALLY LOW AMPLITUDE OTHER THAN THE AFOREMENTIONED
CLOSED LOW AND THE UPPER RIDGING TO ITS WEST. THAT RIDGING WILL
HELP KEEP COOL AIR IN BEHIND THE DEPARTING UPPER LOW TUESDAY AND
EVEN SOME INTO WEDNESDAY BEFORE FLATTENING FLOW ALOFT AND
SOUTHERLY LOW LEVEL FLOW RESULT IN TEMPS PUSHING 70 ONCE AGAIN BY
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        30  53  27  66  33 /  30   0   0   0   0
TULIA         32  55  25  64  33 /  30  10   0   0   0
PLAINVIEW     33  55  26  65  34 /  20  10   0   0   0
LEVELLAND     35  57  27  67  35 /  20  10   0   0   0
LUBBOCK       36  57  28  67  36 /  20  10   0   0   0
DENVER CITY   36  58  29  67  37 /  20  10   0   0   0
BROWNFIELD    36  58  27  66  35 /  20  10   0   0   0
CHILDRESS     36  58  29  65  36 /  20  10   0   0   0
SPUR          37  59  30  66  36 /  20  10   0   0   0
ASPERMONT     38  59  30  67  38 /  20  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99
Hazardous weather outlook, Mar 4, 6:38 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CST FRI MAR 4 2011

TXZ021>044-060045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
638 PM CST FRI MAR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED TO CRITICAL FIRE WEATHER WILL BE POSSIBLE EARLY NEXT
WEEK...POSSIBLY AS EARLY AS MONDAY. DANGEROUS WILDFIRE CONDITIONS
ARE POSSIBLE TUESDAY AS STRONG WESTERLY WINDS AND BLOWING DUST IMPACT
THE AREA.

In the hours before

Special weather statement, Mar 4, 8:49 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
849 PM CST FRI MAR 4 2011

TXZ021-050315-
PARMER-
849 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR PARMER  COUNTY...

AT 842 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL CURRY COUNTY...MOVING SOUTHEAST
AT 25 MPH. THIS THUNDERSTORM WILL MOVE TO NEAR RHEA AND BOVINA.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND OCCASIONAL
CLOUD TO GROUND LIGHTNING...SHOULD BE EXPECTED WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Lubbock radar (KLBB), 20 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
March 4, 9:40 PM CST
Where
Lubbock County, Reese Vlg
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.600, -102.020

The Texas Tech University West Texas Mesonet site at Reese Center recorded a 60 mph thunderstorm wind gust at 21:40 CST. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278316.